Alert archive / Michigan / Special Weather Statements in 2012
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Aug 2, 2012, 4:45 AM EDT for Lake County, Mason County, Osceola County, Michigan. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2012, 4:45 AM EDT (08:45 UTC)
- Expired
- Aug 2, 2012, 5:45 AM EDT
- In force
- 60 min
- Issued by
- NWS Grand Rapids, MI
Counties Lake County, MI, Mason County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 128 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:40 AM EDT | TSTM WND DMG | Ludington State Park, MI | THE LUDINGTON DAILY NEWS IS REPORTING NUMEROUS TREES ARE DOWN IN LUDINGTON STATE PARK...CAUSING DAMAGE TO CAMPER TRAILERS...VEHICLES...AND POSSIBLY A PARK BUILDING AS WELL. TREES ARE DOWN IN A WEST TO EAST ORIENTATION FROM THE LIGHTHOUSE TOWARD THE PARK ENTRAN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -393 J/kg
- Mixed-layer LCL
- 2015 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
049
WWUS83 KGRR 020845
SPSGRR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 AM EDT THU AUG 2 2012
MIZ037>040-043>045-020945-
CLARE-LAKE-MASON-MECOSTA-NEWAYGO-OCEANA-OSCEOLA-
445 AM EDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 441 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST
OF LUDINGTON TO 17 MILES WEST OF LUDINGTON...MOVING EAST AT 55 MPH.
WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
FREESOIL AND LUDINGTON BY 450 AM EDT...
PENTWATER AND IRONS BY 500 AM EDT...
MILLERTON AND TALLMAN BY 505 AM EDT...
WILEY AND PEACOCK BY 510 AM EDT...
LUTHER BY 520 AM EDT...
BALDWIN BY 525 AM EDT...
LILLEY AND BITELY BY 530 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4407 8652 4418 8628 4416 8474 4373 8554
4375 8644 4393 8646
TIME...MOT...LOC 0844Z 274DEG 48KT 4420 8610 4390 8672
$$
93What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:50 AM EDT, 55 minutes earlier.
Area forecast discussion, Aug 2, 3:50 AM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 350 AM EDT THU AUG 2 2012 .SYNOPSIS... ISSUED AT 350 AM EDT THU AUG 2 2012 A WEAK COLD FRONT WILL MOVE SOUTH INTO LOWER MICHIGAN TODAY BECOMING THE FOCUS FOR SHOWERS AND THUNDERSTORMS FOR THE NEXT DAY OR SO BEFORE LIFTING NORTH FRIDAY NIGHT. A STRONGER COLD FRONT WILL MOVE ACROSS THE REGION SATURDAY NIGHT BRINGING MORE SHOWERS AND THUNDERSTORMS. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 350 AM EDT THU AUG 2 2012 FORECAST CONCERNS DEAL WITH CONVECTIVE TRENDS THROUGH THE PERIOD. SFC ANALYSIS SHOWS A FRONTAL BOUNDARY STRETCHING FROM NORTHEAST WISCONSIN THROUGH CENTRAL IOWA. THIS BOUNDARY IS PROGD TO SINK SOUTH ACROSS CENTRAL LOWER AND BECOME NEARLY STATIONARY LATER TODAY NEAR I-96 AND REMAIN THERE THROUGH FRIDAY...ALTHOUGH BECOME WASHED OUT A BIT. THIS BOUNDARY IS ACTIVE THIS MORNING WITH STORMS FIRING IN WISCONSIN AND MOVING EWD...ENHANCED BY A WEAK LLJ. THIS ACTIVITY WILL LIKELY CLIP THE NRN ROW OF COUNTIES THIS MORNING. INSTABILITY WILL REMAIN MODERATE TODAY WITH LI/S NEAR -6C. HOWEVER SHEAR WILL BE LIMITED...AROUND 20KTS. THIS SVR STORMS AREN/T EXPECTED. HOWEVER A FEW OF THEM COULD BE ON THE STRONG SIDE WITH WIND GUSTS TO 45-50 MPH. NEARLY ZONAL FLOW ACROSS THE GREAT LAKES WILL HELP THE BOUNDARY BECOME STATIONARY ACROSS THE CENTRAL CWA LATER TODAY. AND WE/LL NEED TO KEEP ISOLD/SCT TSRA IN THE GRIDS INTO SATURDAY AS THE BOUNDARY WILL BEGIN LIFTING NORTHWARD FRIDAY NIGHT. SATURDAY MORNING WILL PROBABLY BE ON THE QUIET SIDE IF THE WARM FRONT IS NORTH OF THE CWA. THEN ATTENTION TURNS TO THE STRONGER COLD FRONT APPROACHING FROM THE WEST LATE SATURDAY. THE STRONG/SVR STORMS WILL LIKELY REMAIN WEST OF THE CWA SATURDAY...HOWEVER WE COULD SEE SCT STRONG STORMS DEVELOP LATE IN THE DAY OVER THE CWA. INSTABILITY WILL BE HIGH SATURDAY AFTERNOON WITH SBCAPE AROUND 3000 J/KG AND LI/S NEAR -4C. EVEN THOUGH SHEAR IS PROGD AROUND 20 KTS...THE INSTABILITY MAY MAKE UP FOR SOME OF THE WEAKER SHEAR. HEAVY RAINFALL SEEMS POSSIBLE SATURDAY TOO AS THE THETA E RIDGE MOVES OVER LOWER MICHIGAN AND PWATS CLIMB UP TO NEAR 2 INCHES. .LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 350 AM EDT THU AUG 2 2012 THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE TIMING AND STRENGTH OF THE STORMS. BETTER AGREEMENT AMONGST THE MODELS WITH THE TIMING OF THE COLD FRONT TO TRACK THROUGH THE REGION. GENERAL CONSENSUS IS THAT THE COLD FRONT WILL BE EAST OF THE REGION BY 18Z SUN. SAT NIGHT LOOKS TO BE THE MOST ACTIVE PERIOD WITH FAVORABLE MOISTURE AND INSTABILITY FOR THUNDERSTORMS. INCREASING DEEP LAYER SHEAR SUPPORTS ORGANIZED CONVECTION. A STRONGER PV ANOMALY SHOULD ENHANCE THE CONVECTION. SOME DIFFERENCES EXIST ON THE STRENGTH OF THE UPPER LEVEL DYNAMICS...WHICH SHOULD PLAY A ROLE INTO HOW STRONG THE CONVECTION BECOMES. ENOUGH CONFIDENCE REMAINS FOR KEEPING THE HIGH POPS GOING THROUGH SAT NIGHT. SUSPECT WE WILL SEE STRONG ENOUGH WINDS BEHIND THE FRONT ON SUNDAY FOR BEACH HAZARDS. COLD AIR ADVECTION AND TIGHT PRESSURE GRADIENT SUPPORT THIS RISK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1206 AM EDT THU AUG 2 2012 THINKING HAS NOT CHANGED MUCH IN THE LAST 6 HOURS. STILL THINKING A FEW SHOWERS ARE POSSIBLE TONIGHT AT THE TAF SITES. SHOWERS HAVE RECENTLY DEVELOPED OVER LAKE MICHIGAN...LIKELY AIDED BY HEAT/MOISTURE OFF OF LAKE MICHIGAN. THE WESTERN TAF SITES HAVE A BETTER CHANCE AT SEEING THESE SHOWERS. TOWARDS DAYBREAK ADDITIONAL SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM MAY WORK INTO THE AREA FROM THE WEST. BY FAR THE BEST CHANCE AT PRECIPITATION WILL COME THURSDAY AFTERNOON AS A FRONT SLIDES INTO THE AREA AND HEATING FROM THE DAY IS ADDED. HAVE VCTS/VCSH AT ANY GIVEN TAF SITE AS CONFIDENCE IS LOW IN EVOLUTION AT THIS POINT. OVERALL EXPECTING VFR CONDITIONS THE BULK OF THE TAF PERIOD OUTSIDE OF SCATTERED SHOWERS AND STORMS. && .MARINE... ISSUED AT 350 AM EDT THU AUG 2 2012 SOUTH FLOW AHEAD OF THE FRONTAL BOUNDARY WILL RESULT IN 2 TO 4 FOOT WAVES NORTH OF GRAND HAVEN EARLY TODAY BEFORE THE BOUNDARY GETS CLOSER AND WINDS DECREASE. IT/S POSSIBLE THAT WAVES NORTH OF PENTWATER COULD BE CLOSER TO 3 TO 4 FEET THIS MORNING DUE TO THE LONGER FETCH. && .HYDROLOGY... ISSUED AT 350 AM EDT THU AUG 2 2012 SCATTERED STORMS EXPECTED TODAY INTO SATURDAY BEFORE BECOMING NUMEROUS SATURDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS THESE STORMS DEVELOP ESPECIALLY SATURDAY AND SATURDAY NIGHT WHEN PRECIPITABLE WATER VALUES CLOSE IN ON 2 INCHES. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...93 SHORT TERM...93 LONG TERM...MJS AVIATION...DUKE HYDROLOGY...93 MARINE...93
Hazardous weather outlook, Aug 2, 3:52 AM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 352 AM EDT THU AUG 2 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-030800- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 352 AM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. ONE ROUND OF STORMS COULD IMPACT THE AREA NORTH OF INTERSTATE 96 EARLY THIS MORNING. THEN AS WE HEAT UP THROUGH THE DAY...ADDITIONAL SCATTERED STORMS COULD DEVELOP ACROSS SOUTHWEST LOWER MICHIGAN. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH BRIEF GUSTS OVER 60 MPH AND LARGE HAIL THE MAIN THREATS. FREQUENT LIGHTNING COULD ACCOMPANY THE STRONGER STORMS. THE MAIN STORM MOTION WILL BE SOUTHEAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WHILE ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO EARLY SUNDAY...THE MAIN TIMEFRAME FOR POSSIBLE SEVERE THUNDERSTORMS IS SATURDAY NIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE FORECASTED MAIN THREATS. BEACH HAZARDS MAY MAY DEVELOP SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT. LMZ844>849-030800- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 352 AM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH GUSTY WINDS WILL BE POSSIBLE TODAY. ONE ROUND OF STORMS MAY LEAD TO SOME GUSTS OVER 35 KNOTS EARLY THIS MORNING MAINLY NORTH OF GRAND HAVEN. ADDITIONAL SCATTERED STORMS COULD DEVELOP THIS AFTERNOON LEAD TO GUSTY WINDS AND FREQUENT CLOUD TO WATER LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A RISK FOR THUNDERSTORMS EXIST INTO EARLY SUNDAY...HOWEVER THE TIMEFRAME WHEN THE STORMS WILL BE MOST WIDESPREAD WILL BE SATURDAY NIGHT. GUSTS OVER 35 KNOTS...LARGE HAIL AND FREQUENT CLOUD TO WATER LIGHTNING STRIKES COULD ACCOMPANY THESE STORMS. WINDS AND WAVES COULD BECOME HAZARDOUS TO SMALL CRAFT ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT. MJS
In the hours before
Special weather statement, Aug 2, 4:45 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 AM EDT THU AUG 2 2012
MIZ037>040-043>045-020945-
CLARE-LAKE-MASON-MECOSTA-NEWAYGO-OCEANA-OSCEOLA-
445 AM EDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 441 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST
OF LUDINGTON TO 17 MILES WEST OF LUDINGTON...MOVING EAST AT 55 MPH.
WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
FREESOIL AND LUDINGTON BY 450 AM EDT...
PENTWATER AND IRONS BY 500 AM EDT...
MILLERTON AND TALLMAN BY 505 AM EDT...
WILEY AND PEACOCK BY 510 AM EDT...
LUTHER BY 520 AM EDT...
BALDWIN BY 525 AM EDT...
LILLEY AND BITELY BY 530 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4407 8652 4418 8628 4416 8474 4373 8554
4375 8644 4393 8646
TIME...MOT...LOC 0844Z 274DEG 48KT 4420 8610 4390 8672
93The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:28 AM EDT | Special Marine Warning | GRR | 35 min | |
| Aug 2, 5:29 AM EDT | Special Marine Warning | GRR | 12 min | |
| Aug 2, 5:31 AM EDT | Special Weather Statement | GRR | Lake, Mason | 44 min |
| Aug 2, 5:54 AM EDT | Special Weather Statement | GRR | Lake, Osceola | 66 min |
Nearby
Special Weather Statements in Michigan, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.